Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 31, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 15, 2020, 12:53 PM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2020, 12:53 PM EDT (16:53 UTC)
- Expired
- Mar 15, 2020, 4:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
682 WHUS71 KBUF 151653 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1253 PM EDT Sun Mar 15 2020 LEZ040-152000- /O.NEW.KBUF.SC.Y.0031.200315T1653Z-200315T2000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 1253 PM EDT Sun Mar 15 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...Northeast winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Dunkirk. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
1 follow-up statement
064 WHUS71 KBUF 152013 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 413 PM EDT Sun Mar 15 2020 LEZ040-152115- /O.EXP.KBUF.SC.Y.0031.000000T0000Z-200315T2000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 413 PM EDT Sun Mar 15 2020 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves have dropped below small craft advisory criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 15, 10:18 AM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 15, 10:18 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1018 AM EDT Sun Mar 15 2020 .SYNOPSIS... Canadian high pressure will build from central Ontario to the Canadian Maritimes through Monday while providing our region with fair dry weather. A cold front will cross the region on Tuesday with some scattered rain and wet snow showers...with another area of Canadian high pressure then building across our region and bringing a return to cool dry weather for Wednesday. Later in the week more unsettled conditions will return as one or more waves of low pressure track northeastward across the Great Lakes and Northeastern States. && .NEAR TERM /THROUGH TONIGHT/... Satellite imagery showing full sunshine for most of the area late this morning. The one exception is across the higher terrain of Chautauqua and southern Cattaraugus counties where the last of the low clouds remain. These clouds will clear by early afternoon, leaving full sunshine across the entire region. Expansive Canadian high pressure over central Ontario will build southeastward to southern Quebec through this period. This will provide our region with fair dry weather. Sunny/clear skies will prevail this afternoon and tonight...with just a modest increase in high clouds expected tonight in concert with the beginnings of warm air advection aloft and the passage of a mid/upper level jet streak. With respect to temperatures...with 850 mb temps of -7C to -11C and a low level northeasterly flow in place...today's highs will struggle to get much above the mid to upper 30s in spite of copious amounts of sunshine. As the surface ridge passes closest to our region tonight and supplies excellent conditions for radiational cooling...we should see lows settling into the teens for most areas south of Lake Ontario...and to the single digits across the North Country. Depending upon location...such readings will be a solid 5 to 15 degrees below normal for mid March. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... A strong 1042mb high will move across Northern Maine on Monday. Monday will start off mostly sunny, but mid and high clouds will increase as a shortwave trough dips across the Western Great Lakes. The departing high will maintain dry weather during the day, with a southerly return flow resulting in warmer weather with high temperatures in the 40s. A diffuse area of mid-level warm air advection will spread across the region Monday night. This will then be followed by the shortwave and cold frontal boundary Tuesday morning. The best moisture and strongest LLJ (40-50 kts) will be across the Eastern Lake Ontario region, where model consensus has the most QPF (a tenth to quarter inch). Elsewhere, chances for showers increase Monday night, but lacking a strong source of dynamic lift model QPF averages less than a tenth inch. This generally supports high chance to low likely Pops south of Lake Ontario, and categorical PoPs east of Lake Ontario. Thermal profiles suggest it may be cold enough for some wet snow across higher terrain east of Lake Ontario Monday night. Showers will quickly end from west to east Tuesday afternoon following the passage of the cold front. Following morning high temperatures in the 40s, Tuesday afternoon will be windy with temperatures falling into the 30s. Post frontal wind gusts of 30 to 40 mph can be expected. High pressure will expand across the Great Lakes region Tuesday night. Winds will gradually diminish as this happens. 850 mb temperatures will drop to around -11c across Lake Ontario, but the air mass will be quite dry so little if any lake response is expected. The colder air mass will support low temperatures in the 20s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... High pressure will move across the region Wednesday, providing a sunny day. After this, the pattern will become much more active with a warm and wet pattern for Thursday and Friday. A storm system will develop across the Plains on Thursday and track across the Great Lakes on Friday. 00Z model consensus is in a bit better agreement, with a most likely surface low track across the Central Great Lakes with a strong cold front likely to move across our region late Friday. Before this, a warm front will move across our region late Wednesday night, with remnants of upstream convection likely to bring showers to areas south of Lake Ontario. Showers may briefly taper off Thursday afternoon, but then a strengthening LLJ will bring more widespread rainfall to the region Thursday night and Friday. This strong southerly flow will also advect much warmer air into the region, with rising temperatures Thursday night. Temperatures will be in the vicinity of 60 degrees at most locations by Friday morning. Depending on the strength of the surface low, gusty winds are possible both ahead of and behind the front. The GFS shows a potential for advisory level gusts, but the ECMWF/GGEM are weaker and would not support as windy conditions. Regardless of the strength of the surface low, a strong cold front will move through late Friday and bring much colder weather to the region for Saturday. 850mb temperatures will drop to around -16c which is cold enough to support a lake response south of the lakes Friday night into Saturday. With a dry air mass, any accumulation is likely to be light, but did have to increase model PoPs since this potential was not captured by lower-resolution long range model guidance. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... The last of the low clouds and MVFR CIGS near KJHW will dissipate by midday, leaving clear skies and VFR to prevail for the rest of today through tonight and beyond. Strong high pressure will build east across Ontario into Quebec and the Canadian Maritimes through Monday, supporting the VFR conditions. Outlook... Monday...VFR. Tuesday...VFR/MVFR with scattered rain and wet snow showers. Wednesday...VFR. Thursday...VFR/MVFR with a chance of showers. && .MARINE... Strong high pressure over central Ontario will build southeastward to southern Quebec through tonight. While this will support moderate northeast winds and produce choppy conditions at times across portions of the the Lower Great Lakes...winds and waves are expected to remain below Small Craft Advisory criteria. Monday and Tuesday the surface high will drift further southeast and out to sea...while low pressure slides across northern Ontario and Quebec and pushes its trailing cold front eastward across the Great Lakes. Out ahead of the cold front winds will turn southerly Monday and Monday night...with freshening southwesterlies and westerlies then following the frontal passage on Tuesday and likely bringing the next round of advisory-worthy conditions to the Lower Great Lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JJR NEAR TERM...Hitchcock/JJR SHORT TERM...Apffel LONG TERM...Apffel/Thomas AVIATION...Hitchcock/JJR MARINE...JJR
Hazardous weather outlook, Mar 15, 5:03 AM EDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 503 AM EDT Sun Mar 15 2020 NYZ001>008-010>014-019>021-085-160915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 503 AM EDT Sun Mar 15 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 503 AM EDT Sun Mar 15 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 7:28 PM EDT | Small Craft Advisory | BUF | 8 hr |
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.